Alert archive / Louisiana / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 151, NWS Shreveport, LA

April 27, 1998Bossier Parish, Louisiana

NWS Shreveport, LA issued this severe thunderstorm warning at Apr 27, 1998, 3:11 PM CDT for Bossier Parish, Louisiana. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 27, 1998, 3:11 PM CDT (20:11 UTC)
Expired
Apr 27, 1998, 3:45 PM CDT
In force
34 min
Issued by
NWS Shreveport, LA
Area
Whole counties

County Bossier Parish, LA

What was reported inside it

TimeReportWhereRemark
Apr 27, 3:20 PM CDTHail 0.75Elm Grove, LA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 8.2 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 1998-04-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 935 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 1998-04-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 197 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
935 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
532 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
197 m²/s²
0-3 km storm-relative helicity
225 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

076 
WUUS1 KSHV 272013 RRA
SVRSHV
LAC015-272045-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
311 PM CDT MON APR 27 1998

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN BOSSIER PARISH IN NORTHWESTERN LOUISIANA

* UNTIL 345 PM CDT

* AT 310 PM CDT...THE SHREVEPORT NATIONAL WEATHER SERVICE DOPPLER
  RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES SOUTHWEST OF ELM
  GROVE.  THE THUNDERSTORM WAS MOVING NORTHEAST AT 35 MPH..

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  NEAR ELM GROVE AT 315 PM CDT.

THIS THUNDERSTORM WILL PRODUCE LARGE HAIL. DO NOT REMAIN OUTSIDE...
HEAD FOR A STRONG BUILDING.

1/10

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 27, 2:00 PM CDT, 1 hour 11 minutes earlier.

Area forecast discussion, Apr 27, 2:00 PM CDT, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
200 PM CDT MON APR 27 1998

QUASI STATIONARY FRONT AT 18Z EXTENDED FROM NEAR JOPLIN MO SOUTH
THROUGH EXTREME WESTERN AR TO NEAR SHREVEPORT AND SOUTH TO WEST OF
HOUSTON TX. A WEAK OUTFLOW BOUNDARY HAD PROGRESSED EAST TO NEAR EL
DORADO ARKANSAS...BUT WAS SLOWLY DISSIPATING. ANOTHER UPPER LEVEL
VORT MAX IS PROGGED TO ROTATE AROUND THE UPPER LOW TONIGHT. THIS
VORT MAX SHOULD MOVE OVER NORTHEAST TEXAS AND SOUTHEAST OKLAHOMA...
TRIGGERING NUMEROUS SHOWERS AND THUNDERSTORMS NEAR AND EAST
OF THE STATIONARY FRONT. SEVERE WEATHER RISK IS PROBABLY LOW
TONIGHT...BUT LATE THIS AFTERNOON AND EVENING COULD SEE A FEW STORMS
REACH SEVERE LIMITS OVER EXTREME EAST TEXAS AND NORTHWEST AND NORTH
CENTRAL LOUISIANA...AS WELL AS OVER SOUTHERN ARKANSAS. HEAVY RAIN
IS A POSSIBILITY TONIGHT ESPECIALLY OVER NORTHERN LOUISIANA AND
SOUTHERN ARKANSAS TONIGHT. RAIN SHOULD TAPER OFF TO SCATTERED SHOWERS
AND THUNDERSTORMS ON TUESDAY...BUT AS LONG AS THE STATIONARY FRONT IS
IN THE AREA...A CHANCE OF RAIN WILL CONTINUE. THE FRONT MAY
NOT MOVE EAST OF THE AREA UNTIL THURSDAY. TEMPS WILL BE COOLER TO
THE WEST OF THE FRONT OVER NORTHEAST TEXAS AND SOUTHEAST OKLAHOMA
AND PERSISTENTLY MILD TO THE EAST OF THE FRONT. PRELIMS BELOW...

SHV 60/77/56/78 7412   MLU 64/74/60/77 8623   03

03

In the hours before

Special weather statement, Apr 27, 9:55 AM CDT, 5 hours 16 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-271705-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
955 AM CDT MON APR 27 1998

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER SOUTHERN
ARKANSAS AND NORTHERN LOUISIANA THIS AFTERNOON AND EVENING. A WEAK
SURFACE FRONT LATE THIS MORNING WAS LOCATED FROM NEAR FORT SMITH
SOUTH TO NEAR COLLEGE STATION TEXAS. AHEAD OF THIS FRONT WAS A WEAK
OUTFLOW AREA FROM PREVIOUS THUNDERSTORMS. THE LEADING EDGE OF THE
OUTFLOW BOUNDARY EXTENDED FROM NEAR LITTLE ROCK SOUTH TO SHREVEPORT
AND LUFKIN TEXAS.

THUNDERSTORMS MAY FORM IN SOUTHERN ARKANSAS AND NORTHERN LOUISIANA
THIS AFTERNOON IN THE MOIST AND UNSTABLE AIR AHEAD OF THESE SURFACE
BOUNDARIES. IF THEY DO...A FEW COULD BECOME SEVERE WITH LARGE HAIL
AND DAMAGING WINDS. ISOLATED TORNADOES ARE A REMOTE POSSIBILITY.

ACTIVATION OF EMERGENCY MANAGEMENT AGENCIES...STORM SPOTTERS... AND
HAM RADIO PERSONNEL MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT...
MAINLY OVER SOUTHERN ARKANSAS OR NORTHERN LOUISIANA.

03
Special weather statement, Apr 27, 9:55 AM CDT, 5 hours 16 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-271705-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
955 AM CDT MON APR 27 1998

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER SOUTHERN
ARKANSAS AND NORTHERN LOUISIANA THIS AFTERNOON AND EVENING. A WEAK
SURFACE FRONT LATE THIS MORNING WAS LOCATED FROM NEAR FORT SMITH
SOUTH TO NEAR COLLEGE STATION TEXAS. AHEAD OF THIS FRONT WAS A WEAK
OUTFLOW AREA FROM PREVIOUS THUNDERSTORMS. THE LEADING EDGE OF THE
OUTFLOW BOUNDARY EXTENDED FROM NEAR LITTLE ROCK SOUTH TO SHREVEPORT
AND LUFKIN TEXAS.

THUNDERSTORMS MAY FORM IN SOUTHERN ARKANSAS AND NORTHERN LOUISIANA
THIS AFTERNOON IN THE MOIST AND UNSTABLE AIR AHEAD OF THESE SURFACE
BOUNDARIES. IF THEY DO...A FEW COULD BECOME SEVERE WITH LARGE HAIL
AND DAMAGING WINDS. ISOLATED TORNADOES ARE A REMOTE POSSIBILITY.

ACTIVATION OF EMERGENCY MANAGEMENT AGENCIES...STORM SPOTTERS... AND
HAM RADIO PERSONNEL MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT...
MAINLY OVER SOUTHERN ARKANSAS OR NORTHERN LOUISIANA.

03
Special weather statement, Apr 27, 2:50 PM CDT, 21 minutes before
ARZ061-070>073-LAZ001>006-010>014-017>019-021-TXZ126-138-149>153-
165>167-272055-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
250 PM CDT MON APR 27 1998

...THUNDERSTORMS RAPIDLY DEVELOPING OVER NORTHWEST LOUISIANA AND
EAST TEXAS...

AT 245 PM CDT...THUNDERSTORMS WERE RAPIDLY DEVELOPING OVER NORTHWEST
LOUISIANA AND EAST TEXAS GENERALLY FROM SHREVEPORT/BOSSIER CITY
SOUTHWEST TO NEAR LUFKIN TEXAS.  OTHER THUNDERSTORMS WERE FORMING
NEAR RUSTON LOUISIANA AND JUST SOUTH OF EL DORADO ARKANSAS.

THESE THUNDERSTORMS MAY BECOME SEVERE THIS AFTERNOON ALONG AND
AHEAD OF A FRONT THAT HAS STALLED ALONG A LINE FROM NEAR FORT SMITH
ARKANSAS SOUTH TO LUFKIN TEXAS.

RESIDENTS OF NORTHWEST LOUISIANA AND EAST TEXAS SHOULD BE ALERT FOR
RAPIDLY DETERIORATING WEATHER CONDITIONS THIS AFTERNOON.

03
Special weather statement, Apr 27, 2:50 PM CDT, 21 minutes before
ARZ061-070>073-LAZ001>006-010>014-017>019-021-TXZ126-138-149>153-
165>167-272055-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
250 PM CDT MON APR 27 1998

...THUNDERSTORMS RAPIDLY DEVELOPING OVER NORTHWEST LOUISIANA AND
EAST TEXAS...

AT 245 PM CDT...THUNDERSTORMS WERE RAPIDLY DEVELOPING OVER NORTHWEST
LOUISIANA AND EAST TEXAS GENERALLY FROM SHREVEPORT/BOSSIER CITY
SOUTHWEST TO NEAR LUFKIN TEXAS.  OTHER THUNDERSTORMS WERE FORMING
NEAR RUSTON LOUISIANA AND JUST SOUTH OF EL DORADO ARKANSAS.

THESE THUNDERSTORMS MAY BECOME SEVERE THIS AFTERNOON ALONG AND
AHEAD OF A FRONT THAT HAS STALLED ALONG A LINE FROM NEAR FORT SMITH
ARKANSAS SOUTH TO LUFKIN TEXAS.

RESIDENTS OF NORTHWEST LOUISIANA AND EAST TEXAS SHOULD BE ALERT FOR
RAPIDLY DETERIORATING WEATHER CONDITIONS THIS AFTERNOON.

03

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 27, 2:49 PM CDTSevere Thunderstorm WarningSHVDe Soto46 min
Apr 27, 3:22 PM CDTSevere Thunderstorm WarningSHVBienville33 min
Apr 27, 3:32 PM CDTSevere Thunderstorm WarningSHVLincoln48 min
Apr 27, 4:36 PM CDTSevere Thunderstorm WarningSHVDe Soto49 min
Apr 27, 5:31 PM CDTSevere Thunderstorm WarningSHVRed River34 min
Apr 27, 5:44 PM CDTSevere Thunderstorm WarningSHVSabine51 min
Apr 27, 6:00 PM CDTSevere Thunderstorm WarningSHVBienville45 min
Apr 27, 6:33 PM CDTTornado WarningSHVBienville, Jackson32 min
Apr 27, 6:54 PM CDTTornado WarningSHVNatchitoches36 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.